Can you take Benadryl and Claritin together

Benadryl and Claritin basic facts

Benadryl is a Brand name for antihistamine drug that contains diphenhydramine as an active ingredient. This substance reduces the effects of natural histamine during allergic reaction in the body. Benadril’s products can also contain acetaminophen that is used as a pain reliever and fever reducer and phenylephrine used as a nasal decongestant. Products for UK market contain different antihistamines as an active ingredient instead of diphenhydramine, such as Benadryl Allergy Relief containing the antihistamine acrivastine and Benadryl One a Day Relief containing the long acting antihistamine cetirizine. Benadryl is available for oral and topical use. Benadryl is used for relieving the symptoms of allergy, hay fever and the common cold such as: itching, ash, runny nose, sneezing, watery eyes, itchy eyes, nose or throat, and cough. It can be also used for the prevention and treatment of nausea, vomiting and dizziness that can be caused by motion sickness. Diphenhydramine also has hypnotic effects and it can help to relax and fall asleep. This drug can also be used alone or in combination with other medications for the treatment of tremor and muscle stiffness caused by Parkinson’s disease. Certain side effects of psychiatric drugs such as involuntary movements and muscle stiffness can also be treated with this medication.

There are many products on the market containing diphenhydramine such as: Benadryl Allergy Dye-Free LiquiGels, Children’s Triaminic Thin Strips Allergy, Children’s Benadryl Allergy, Alka-Seltzer Plus Allergy, PediaCare Children’s Allergy, Nytol, Simply Sleep, Sominex, QlearQuil Nighttime Allergy Relief, Unisom SleepGels, Unisom SleepMelts, Tranquil Nighttime Sleep Aid, ZzzQuil, Benadryl One a Day Relief and Benadryl Allergy Relief.

Claritin is a Brand name for antihistamine drug that contains loratadine as an active ingredient. Loratadine is second generation, long-acting, non-sedating antihistamine drug that reduces the effects of natural histamine during allergic reactions in the body. It is used for relieving the symptoms of hives, skin rash, itching, sneezing, runny nose, watery eyes and other allergy or cold symptoms. Claritin can be also used for the treatment of chronic skin hives and itching.

Other products on the market containing loratadine are: Alavert, Claritin, Claritin Reditab, Clear-Atadine, Dimetapp ND, ohm Allergy Relief, QlearQuil All Day & Night, Tavist ND, Wal-itin.

How does Benadryl and Claritin work in the body

Diphenhydramine is first-generation antihistamine with anticholinergic, antiemetic, sedative and antitussive properties. It is histamine – H1 receptor antagonist. Diphenhydramine can reduce the intensity of allergic symptoms, by reducing the effects of histamine on the capillaries. This drug crosses the blood–brain barrier in the CNS, where also antagonizes H1 receptors, causing sedation, relaxation and drowsiness. Diphenhydramine is also a potent competitive antagonist of muscarinic acetylcholine receptors. In high doses it can cause anticholinergic syndrome. This anticholinergic property is used for the treatment of Parkinson’s disease. Diphenhydramine can also act as a sodium channel blocker in cells, so it can be also used as a local anesthetic. It has been shown that diphenhydramine can inhibit the reuptake of serotonin. Studies on rats showed that this drug is a good potentiator of analgesia induced by morphine, however this is not the case for endogenous opioids.

Loratadine is a long acting second generation antihistamine. Loratadine has similar pharmacology effects to other antihistamines, but unlike other H1-antagonists, loratidine has more competitive, specific, and selective antagonism properties for H1 receptors. Exact mechanism of prolonged antihistamine effects is unknown, but it may be because of drug’s slow dissociation from the H1 receptor or because of the formation of its active metabolite desloratidine. Loratadine does not penetrate blood-brain barrier effectively and has a low affinity for H1-receptors in CNS than other antihistamine drugs.

Acetaminophen is highly selective COX-2 inhibitor that inhibits prostaglandin synthesis. It can inhibit COX-2 in CNS. Acetaminophen also acts on the hypothalamic heat regulating centers to produce antipyresis.

Phenylephrine is sympathomimetic with direct action on the adrenergic receptor system. The vasoconstriction is produced after α-adrenergic receptors activation.

Acrivastine is a second generation antihistamine that works as an antagonist of histamine H1-receptor.
Cetirizine is also a second generation antihistamine that works as an antagonist of histamine H1-receptor. Unlike many other antihistamines, cetirizine doesn’t have anticholinergic properties.

Can patients take Benadryl and Claritin together

If there are no heart, blood pressure, urinary or kidney contraindications this combination will not likely be a problem. These antihistamines are generally safe medicines. However, patients should not take Benadryl and Claritin together without doctor advice. They are both antihistamines and work similarly in the body, also Claritin is long-acting drug, so if they are taken together their effects will overlap and patients may duplicate the active drug of each medication.

If patients have uncontrolled allergies, combination of Benadryl and Claritin may be a good solution, but only if they are taken in different times of a day. Claritin should be taken in the morning due to its long-acting and no-sedative properties while Benadryl should be taken at night since it has sedative properties, so it can help patients with uncontrolled allergy symptoms (such as unbearable itches) to fall asleep easier.

The table below shows the incidence of side effects after Benadryl and Claritin administration in recommendable doses. The incidence can be increased if these drugs are overdosed or taken together.

Incidence

Side effects

10-15% (very common)Headache
1-10% (common)Nervousness, Malaise, Somnolence, Drowsiness, Fatigue, Dry mouth, Hyperkinesia, Diarrhea, Dysphonia, Abdominal pain, Conjunctivitis, Dysmenorrhea, Dizziness, Pain in extremity, Somnolence, Rhinorrhea, Pyrexia, Stomach discomfort
Frequency Not DefinedXerostomia, Confusion, Dry nasal mucosa, Pharyngeal dryness, Agranulocytosis, Thrombocytopenia, Convulsions, Hypotension, Palpitations, Urinary retention, Neuritis, Diplopia, Tinnitus, Arthralgia, Myalgia, Hemolytic anemia,

Incidence Side effects
1-10% (common) Nervousness, Malaise, Somnolence, Drowsiness, Fatigue, Dry mouth, Hyperkinesia, Diarrhea, Dysphonia, Abdominal pain, Conjunctivitis, Dysmenorrhea, Dizziness, Pain in extremity, Somnolence, Rhinorrhea, Pyrexia, Stomach discomfort

Frequency Not Defined Xerostomia, Confusion, Dry nasal mucosa, Pharyngeal dryness, Agranulocytosis, Thrombocytopenia, Convulsions, Hypotension, Palpitations, Urinary retention, Neuritis, Diplopia, Tinnitus, Arthralgia, Myalgia, Hemolytic anemia,

Special precautions and warnings during Benadryl and Claritin administration:

  • These products shouldn’t be used to make a child sleepy.
  • These products should not be given to a child younger than 6 years without medical advice.
  • Before taking diphenhydramine or loratadine, patients should tell their doctor or pharmacist if they are allergic to it or if they have any other allergies. These products may have some inactive ingredients, which can also cause allergic reactions or other side effects.
  • Before taking these medications patients should also tell their doctors or pharmacists if they have some health issues in the past such as: breathing problems (asthma or emphysema), high blood pressure, glaucoma, heart problems, kidney disease, liver disease, stomach or intestine problems, seizures, hyperthyroidism, or enlarged prostate.
  • These drugs can make patients dizzy or drowsy. They should not drive, use machinery, or do any activity that requires alertness.
  • Alcohol may potentiate effects of antihistamines. Patients should limit alcoholic beverages while using these drugs.
  • In elderly patients there is a high-risk after administration of these medications because they may increase: the risk of falls and incidence of anticholinergic effects (exacerbation of existing lower urinary tract conditions, benign prostatic hyperplasia, and tolerance).
  • Pregnant patients shouldn’t use these medications without medical advice. However, Claritin is not expected to harm an unborn baby. These medicines should not be used if mother is breast-feeding a baby, because they can pass into breast milk.

Information retrieved from:

http://www.medicinenet.com/loratadine-oral/article.htm
http://reference.medscape.com/drug/benadryl-nytol-diphenhydramine-343392#0
http://reference.medscape.com/drug/claritin-reditabs-loratadine-343397#4
http://www.drugs.com/claritin.html
http://www.drugs.com/mtm/benadryl-allergy-cold.html
http://www.medicinenet.com/loratadine-oral/article.htm
https://www.healthtap.com/topics/can-i-take-benadryl-and-claritin-together
http://www.webmd.com/drugs/2/drug-5680/benadryl-oral/details
http://www.drugbank.ca/drugs/DB00455

Can I take tums with pepto bismol